Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS Gaylord, MI

June 30, 2018Chippewa County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 30, 2018, 1:49 PM EDT for Chippewa County, Michigan. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 1:49 PM EDT (17:49 UTC)
Expired
Jun 30, 2018, 2:15 PM EDT
In force
26 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Chippewa County, MI

The radar

The Marquette radar (KMQT), 191 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.8 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3053 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS53 KAPX 301749
SVRAPX
MIC033-301815-
/O.NEW.KAPX.SV.W.0011.180630T1749Z-180630T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
149 PM EDT SAT JUN 30 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chippewa County in eastern Michigan...

* Until 215 PM EDT.

* At 148 PM EDT, a severe thunderstorm was located 9 miles west of
  Lower Tahquamenon Falls State Park, or 16 miles west of Paradise,
  moving east at 65 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Paradise, Whitefish Point and Lower Tahquamenon Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 8496 4671 8503 4654 8503 4654 8524
      4675 8524 4676 8520 4676 8504 4677 8500
      4677 8496
TIME...MOT...LOC 1748Z 269DEG 56KT 4666 8539 

HAIL...1.75IN
WIND...60MPH
 
$$

JZ
3 follow-up statements
127 
WWUS53 KAPX 301759
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
159 PM EDT SAT JUN 30 2018

MIC033-301815-
/O.CON.KAPX.SV.W.0011.000000T0000Z-180630T1815Z/
Chippewa MI-
159 PM EDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHWESTERN CHIPPEWA COUNTY...

At 158 PM EDT, a severe thunderstorm was located near Lower
Tahquamenon Falls State Park, or 10 miles west of Paradise, moving
east at 50 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. This storm 
         produced tennis ball size hail at Muskallonge Lake State 
         Park.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Paradise, Whitefish Point and Lower Tahquamenon Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 8496 4671 8503 4654 8503 4654 8524
      4675 8524 4676 8520 4676 8504 4677 8500
      4677 8496
TIME...MOT...LOC 1758Z 273DEG 41KT 4665 8526 

HAIL...1.75IN
WIND...60MPH
 
$$

JZ
160 
WWUS53 KAPX 301806
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
206 PM EDT SAT JUN 30 2018

MIC033-301815-
/O.CON.KAPX.SV.W.0011.000000T0000Z-180630T1815Z/
Chippewa MI-
206 PM EDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR NORTHWESTERN CHIPPEWA COUNTY...

At 206 PM EDT, a severe thunderstorm was located near Lower 
Tahquamenon Falls State Park, or near Paradise, moving east at 50 
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Paradise, Whitefish Point and Lower Tahquamenon Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 8496 4671 8503 4655 8503 4656 8524
      4673 8524 4675 8519 4676 8504 4677 8500
      4677 8496
TIME...MOT...LOC 1806Z 271DEG 48KT 4664 8512 

HAIL...1.50IN
WIND...60MPH
 
$$

JZ
230 
WWUS53 KAPX 301816
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
216 PM EDT SAT JUN 30 2018

MIC033-301826-
/O.EXP.KAPX.SV.W.0011.000000T0000Z-180630T1815Z/
Chippewa MI-
216 PM EDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHIPPEWA COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.

LAT...LON 4676 8496 4671 8503 4655 8503 4656 8524
      4673 8524 4675 8519 4676 8504 4677 8500
      4677 8496
TIME...MOT...LOC 1816Z 269DEG 56KT 4664 8491 

$$

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:44 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 30, 1:44 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
144 PM EDT Sat Jun 30 2018

.UPDATE...
Issued at 953 AM EDT Sat Jun 30 2018

Ingredients for hot weather in place? Let's see...

1) Is our airmass potentially warm? Observed 12Z 850mb temps were
22C at APX. We get that warm occasionally, though usually (and not
surprisingly) for 00Z releases. Upstream, it was 25C upstream at
GRB, which I believe would be an all-time high if observed at
APX (including the lengthy period when balloons were launched
from the Sault). With 40kt wsw 850mb winds at APX, and 30kt at
GRB, that even warmer air is heading our way.

2) Are we starting off warm? The low at APN this morning was
78f. If we do not drop below that by the end of the climate day
(by 1 AM EDT), that would be an all-time record warm low temp for
APN. (They have done 77f three times.) Please note that our
current gridded forecasts do have temps dropping back into the
upper 70s by 1 AM. PLN/GLR/HTL could also have their warmest mins
ever, depending on how this evening goes, while TVC/ANJ would be
top-10 warmest. (TVC's low of 82f this morning sounds ridiculously
impressive, but they somehow managed a low of 85f on Aug 20
1916.)

3) Is there anything to prevent strong heating? As it turns out,
yes, at least at the moment. Patchy stratus fractus is mixing into
a shallow cu field over a good portion of northern lower MI.
Thicker mid/high clouds, as well as some stratus, are present over
eastern upper.

So cloud and temp trends are the very obvious main concerns. In
eastern upper MI, deep convection is passing to the north, and
does not appear to pose a direct threat in the very near term.
Rap/HRRR are not useful, not at all handling the convection
currently firing near and west of Houghton. Might need to
introduce some afternoon pops in parts of eastern upper, but will
hold off an hour or two to see how things evolve. If anything does
get there, it would probably bring with it an isolated svr
threat. Have trended cloudier in eastern upper, especially in the
1st half of the day. That means lower temps and heat indices up
that way, though dew points will be well into the 70s, still
resulting in very uncomfortable wx.

Clouds may also impact max temps in northern lower, though not to
the same degree. Have very cautiously lowered max readings by a
degree or so in some spots, though not as much as most of the
bias-corrected guidance suggests. Heat indices will remain in very
high to dangerous levels, peaking around 105f in the Gladwin/W
Branch/Hale area.

No changes to headlines.

&&

.NEAR TERM...(Today through Tonight)
Issued at 341 AM EDT Sat Jun 30 2018

Impactful weather: Even hotter. Again, still need to address
thunderstorm chances.

Pattern synopsis and forecast:

Broad upper level ridging has shifted to covering nearly half of the
eastern conus, with the greatest heat and humidity along and west of
the ridge axis that extended through the western Great Lakes, and
behind a warm front that's exact location is fairly muddled by the
Great Lakes (H8 temperatures of +24C to +26C). However, based on the
current convective activity traversing Lake Superior, it's likely
held up at the srn coastline of Lake Superior, unable to press
through it's cold waters. The convection is occurring within the
gradients of steeper lapse rates aloft, instability and wind shear,
and buried in the LLJ. The LLJ and a few weak vort maxes were
resulting in pockets of showers and thunderstorms, the strongest of
which was expanding across MN ahead of low pressure and a cold
front.

Mid level heights rise a bit more today, with stronger low level
flow already occurring aloft, continue to advect in the maximum heat
by daybreak. Today's H8 temps will be a near record +24C which will
translate to well into the 90s and quite possible surpassing 100F in
spots in nrn lower with mid 80s to lower 90s in eastern upper
(cooler Lake Michigan coastal areas with winds coming off Lake
Michigan). Combined with dew points in the low 70s, heat indices in
many areas of nrn lower will be in excess of 100F and well into the
90s for a decent portion of eastern upper. Outside of some morning
stratus possibly expanding through daybreak then burning off, and
some possible convective debris in eastern upper tied to expanding
convection from MN/western Lake Superior, plenty of sun is expected
by afternoon with good daytime heating. Will keep existing heat
headlines as is in nrn lower, but hoist a heat advisory for eastern
upper in conjunction with MQT. While there will be loads of
instability aloft, it will be capped off by too much warm air below
that instability. Hence, there is too much convective inhibition for
any chance at showers and storms today.

Heading into tonight, the first thought would be to slow down the
arrival of possible showers and storms associated with the upstream
shortwave and slow moving cold front. The wave shears off to the
north and the cold front only makes it into far western Lake
Superior, far NW WI and Iowa. The LLJ is much weaker than the last
couple of days, with the main forcing from DPVA and upper jet right
entrance region divergence is seemingly too far west. Feel like
there still has to be at least a small chance for convection due to
a weak signal in that same LLJ bringing at least some moisture
convergence in an unstable environment (MUCAPES around 2000j/kg).

A warm night tonight with upper half of the 60s in eastern upper,
and in the lower half of the 70s in nrn lower (one of the criteria
to extend heat advisories into the night).

&&

.SHORT TERM...(Sunday through Monday)
Issued at 341 AM EDT Sat Jun 30 2018

...Severe Thunder Sunday? Clearing Monday...

High Impact Weather Potential...After the heat of the last two days,
it looks like with a cool front moving through the region, will kick
off a slight risk of severe thunderstorms over most of the
forecast area probably Sunday evening.

Pattern Synopsis/Forecast...The 500 mb ridge begins to break down
during the day with the 500 mb shortwave trough to the west pushing
the ridge out of the way. This begins to push the sfc low (1005 mb)
and a decent cold front through the Northern Plains, and into the
Upper Great Lakes. Shear begins to increase in the 0-6km layer from
23knots to 35 knots by 03z/Mon. Thunderstorms will move through the
region with this system, possibly severe by the evening. HOwever, by
09z/Monday it looks the system should be out of the forecast area,
clearing out the weather for the day on Monday as high pressure
builds into the region with a decent amount of dry air. This will
keep the region dry through the night and into Tuesday morning.
Temperatures will again be in the mid to upper 80s as the 850 mb
temperatures run into the upper teens C. However, with the drier air
the dewpoint is expected to be in the lower 60s F so the apparent T
should remain much closer to the actual temperatures.

Primary Forecast Concerns...Thunderstorms Sunday late
afternoon/evening look to be the main concern, looks to be the best
setup we have had in a while for severe thunderstorms as the front
moves into the region with the 500 mb jet streak oriented sw-ne and
the sfc low dropping into the Upper Great Lakes by the evening. The
outlook by SPC for that would indicate (as well as the what was
described earlier) that multi-cell storms evolving into lines or
clusters and produce straight line, damaging winds.

.LONG TERM...(Monday night through Friday)
Issued at 341 AM EDT Sat Jun 30 2018

...Continued Warm, Thunder in the Future?...

Extended (Tuesday through Friday)... Tuesday/Wednesday has some
uncertainty as the 500 mb pattern shows a building ridge over the
eastern half of the country, with the Upper Great Lakes on the edge
of the dirty ridge. Moisture looks to get pumped north out of the
Gulf States and into the Upper Great Lakes, so that by late Tuesday
and late Wednesday the diurnal processes will kick off showers and
thunderstorms. The uncertainty is that the strength of the ridge and
the lower 850 mb temperatures look to create better capping. Models
do show 500mb shortwave troughs pushing through the flow around the
ridge, and with the weaker sfc pattern, the ability for lake breezes
to be present (and the boundaries they form) so the pulse
thunderstorms can get going. Thursday may feature a more organized
front and focus for the thunderstorms. Even though the front looks
to be more organized, the models are showing differing amounts of
convection. So it is possible that a good portion of the region
doesn't get anything. Friday looks dry as both the major models have
the ridges (sfc and aloft) beginning to build back in, and with the
ridges, dry air clearing things out again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 143 PM EDT Sat Jun 30 2018

Mainly VFR, though some high-end MVFR vsbys in fog/haze may be
possible.

Very hot/muggy wx, ahead of a weak cold front that will make some
progress into northern MI Sunday. Potential for some showers/
storms to reach into nw lower MI late tonight. Best chance for
precip will wait until late Sunday. Some 4-5sm vsbys in br/hz are
possible in the hot/muggy air, but otherwise VFR conditions are
expected.

South to sw winds will be a bit gusty at times, especially this
afternoon and again toward Sunday afternoon.

&&

.MARINE...
Issued at 341 AM EDT Sat Jun 30 2018

A core of stronger low level winds was over the region early this
morning, and was leading to advisory level wind speeds across many
nearshore waters, especially Lake Michigan and the Straits region.
This core of winds weakens by daybreak, but then increases again
this evening, resulting in the advisory being extended for portions
of Lake Michigan. Advisories may be needed yet again for Sunday,
ahead of an approaching cold front that has a good chance of
bringing in showers and thunderstorms, with some of those storms
possibly becoming severe, with damaging winds being the primary
threat. The pressure gradient weakens with and behind the cold front
for late Sunday night and Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING until 8 AM EDT Sunday for MIZ016>036-041-
     042.
     HEAT ADVISORY until 8 AM EDT Sunday for MIZ008-015.
LH...NONE.
LM...SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ341-
     344>346.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...JL
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Jun 30, 12:15 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1215 PM EDT Sat Jun 30 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-010830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1215 PM EDT Sat Jun 30 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Very warm temperatures and high humidity will lead to excessive
heat across most of northern Michigan today. Please see ongoing
heat warnings and advisories for further details.

There is a chance for thunderstorms after 3 pm this afternoon and
evening in parts of eastern upper Michigan. There is also a chance
for thunderstorms late tonight across eastern upper, northwest and
north central lower Michigan. Any thunderstorm will be capable of
producing damaging winds to 60 mph and large hail to one inch in
diameter.

An Air Quality Alert is in effect for Leelanau, Benzie, Manistee,
and Grand Traverse counties. Please see the ongoing Air Quality
Alert product for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Chances for thunderstorms increase Sunday and Sunday night for all
of northern Michigan. A few of these storms may be severe with
the primary threat being damaging winds.

Another very warm and muggy day is expected Sunday, and additional
heat advisories may be needed.

There is another chance for thunderstorms Wednesday and Thursday
of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, Jun 30, 1:27 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Gaylord MI
127 PM EDT SAT JUN 30 2018

MIZ008-301815-
Chippewa-
127 PM EDT SAT JUN 30 2018

...A THUNDERSTORM WILL AFFECT NORTHWESTERN CHIPPEWA COUNTY...

At 124 PM EDT, a severe thunderstorm was located 8 miles east of
Grand Marais, moving east at 60 mph.

Wind gusts of at least 50 mph and large hail may be possible with
this storm when it reaches far northwest Chippewa County. If this
storm holds together, a severe thunderstorm warning may be needed.

Locations impacted include...
Paradise, Whitefish Point, and Lower Tahquamenon Falls State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4673 8501 4671 8503 4657 8504 4658 8524
      4676 8523 4676 8504 4677 8500 4677 8496
TIME...MOT...LOC 1724Z 270DEG 62KT 4671 8581

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 4:12 AM EDTHeat AdvisoryAPX23 hr
Jun 30, 1:27 PM EDTSpecial Weather StatementAPXLuce48 min
Jun 30, 1:30 PM EDTSpecial Marine WarningAPX67 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.